Propecia Sexual Side Effects

by on August 11, 2012

Clinical studies and case reports have shown that Propecia (finasteride) can cause negative effects on sexual function that can last even after months or years of discontinuing treatment.

Propecia is associated with sexual side effects that include:

  • decreased libido or sex drive
  • impotence (inability to achieve or sustain erection for a satisfying sexual experience)
  • reduced ejaculate amount

Because of the possibility of sexual side effects, the Food and Drug Administration recently required the inclusion of a warning about sex-related side effects in product labels of Propecia, and a related drug Proscar.

What Studies Say?

Clinical studies conducted before Propecia was approved by the FDA have documented three sexual side effects of this drug. Decreased libido was reported by up to 1.8 percent, erectile dysfunction by about 1.3 percent and decreased ejaculate amount by up to 1.2 percent of men who took Propecia. Around 1.2 percent of users stopped taking Propecia due to these sex-related side effects.

A recent study published in the Journal of Sex Medicine further reveals that sex side effects due to Propecia persist even after discontinuing treatment. Participated by 54 men who reported sex problems with Propecia, the study has shown that about 89 percent of these men experienced sexual problems severe enough to be categorized as sexual dysfunction. Another study pointed out that around 96 percent of men who suffered from Propecia-induced sex side effects continued to experience sex problems even after one year of stopping treatment.

Although these studies have some limitations and require further evaluation, it is recommended that consumers and healthcare providers be aware of these potential risks before starting treatment.


Before initiating treatment with Propecia, be sure to talk with your healthcare provider about this potential side effect. If you are taking this medication and notice sex-related side effects, consult your healthcare provider first before discontinuing treatment. It is quite difficult to know whether the problems you experience are actually due to Propecia use or some other factors. Your doctor will normally run a complete physical exam and assessment to determine the cause of the problem, before making any recommendation.

Your healthcare provider can give you suggestions or treatments for sexual problems you experience. Depending on the severity of the sex side effects, your doctor may recommend adjusting the dose, changing the drug with a different medication, or discontinuing treatment altogether. Take note that discontinuing the treatment can lead to losing your hair again.

Most men who use Propecia hope to grow their hair back and subsequently regain physical attractiveness and self-esteem. However, the risk of possible sex side effects should be carefully weighed against the perceived benefits of the drug. You and your healthcare provider should come up with a decision that best suits your goal.